California, 2007

Damaging Wind in California, July 5, 2007

July 5, 2007 · NWS SGX · 1 event in 1 county or zone

A garage was damaged by a falling tree near Big Bear Lake during a microburst. The Big Bear City airport measured a 49 mph wind gust with this thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A garage was damaged by a falling tree near Big Bear Lake during a microburst. The Big Bear City airport measured a 49 mph wind gust with this thunderstorm. Blowing dust and debris was also reported by the Fire Department. The sounding that day indicated very dry conditions below 500 mb with a DCAPE value of 1826 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 5, 1:40 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 5, 1:40 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 PM PDT THU JUL 5 2007

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL BRING ANOTHER HOT DAY INLAND WITH A
FEW NEAR RECORD HIGH TEMPERATURES TODAY. A SHALLOW MARINE LAYER WILL
CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE LATE NIGHTS AND
MORNINGS. A GRADUAL COOLING TREND WILL OCCUR MAINLY FRIDAY THROUGH
MONDAY AS HIGH PRESSURE WEAKENS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...TONIGHT THROUGH SATURDAY
STRONGER INVERSION KEPT COAST FROM COMPLETELY CLEARING TODAY.
INCREASE IN MOISTURE ABOVE 15000 FEET COMBINED WITH HOT TEMPERATURES
OVER MOUNTAINS CREATED HIGH BASED CUMULUS WITH ONLY SLIGHT VERTICAL
DEVELOPMENT. FOR TONIGHT MARINE LAYER EXPECTED TO BE AROUND 1200
FEET DEEP AND INCREASE TO 1700 FEET FRIDAY NIGHT. 500 MB HEIGHTS
FALL ONLY SLIGHTLY FRIDAY WHILE 1000-500 MB THICKNESS VALUES AND 850
MB TEMPERATURES SHOW LITTLE IF ANY CHANGE...SO EXPECT SIMILAR TO
ONLY SLIGHTLY LOWER DAYTIME TEMPERATURES ON FRIDAY. HOWEVER SLIGHT
INCREASE IN HUMIDITY ON FRIDAY PRODUCES HEAT INDEX 105 TO 110  AT
ELEVATIONS BETWEEN 1500 AND 4500 FEET...HENCE HEAT WATCH FOR HIGHER
INLAND VALLEYS...FOOTHILLS...AND LOWER SLOPES OF MOUNTAINS. OVER
LOWER DESERTS TONIGHTS LOWS WILL RANGE BETWEEN 80 AND 90 TONIGHT AND
ON FRIDAY DAYTIME HIGH TEMPERATURES WILL BE BETWEEN 110 AND 120 WITH
HEAT INDEXES NEAR 115...AND TEMPERATURES SHOULD FEEL HOTTER THAN
LAST SEVERAL DAYS. ON SATURDAY AS HIGH WEAKENS/PULLS BACK TOWARDS
THE EAST...THE 1000-500 MB THICKNESS FALLS AND 850 MB TEMPERATURE
CHANGES EQUATE TO ABOUT A 5 DEGREE TEMPERATURE DROP IN MOST
LOCATIONS...ENOUGH TO BE NOTICEABLE AS WELL AS KEEP ALL AREAS BELOW
EXCESSIVE HEAT CRITERIA.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
AS MENTIONED IN EARLIER DISCUSSIONS...THE HIGH DOES WEAKEN SLIGHTLY
THROUGH TUESDAY AND SOUTHEAST FLOW BRINGS IN MID AND HIGH LEVEL
MOISTURE. THEN FROM WEDNESDAY ON THE HIGH EXPANDS BACK ACROSS
SOUTHERN CALIFORNIA AN THE MOISTURE SOURCE IS CUT OFF AGAIN. CURRENT
POPS AND CLOUD COVER GRIDS SHOW INCREASING TREND THROUGH TUESDAY.
AS FIRST DAY BACK ON PUBLIC/FIRE WEATHER DESK DID NOT HAVE ENOUGH
CONFIDENCE TO ADD THREAT OF THUNDERSTORMS YET.

&&

.AVIATION...
052015Z...THE MARINE LAYER DEEPENED OVER SAN DIEGO COUNTY THIS
MORNING TO NEAR 1800 FEET AS AN EDDY SPUN UP OVER THE COASTAL
WATERS. THIS MAY SETTLE BACK DOWN TO AROUND 1400 FT MSL OVERNIGHT.
A MONSTROUS INVERSION BETWEEN FL018 AND FL035 HAS HELPED TO LOCK
THE MARINE STRATUS OVER COASTAL AREAS OF SAN DIEGO COUNTY...WHILE
THE STRATUS HAS CLEARED ORANGE COUNTY AND MAY STAY OUT OF THERE
UNTIL AFTER 04Z THIS EVENING. WHILE CLEARING IS STILL POSSIBLE OVER
COASTAL SAN DIEGO COUNTY BEFORE DARK...IT IS NOT FORECAST IN THE
TAFS AT THIS TIME AND WILL BE MONITORED.

LITTLE CHANGE IN THE MARINE LAYER DEPTH IS EXPECTED OVERNIGHT. IT
DOES APPEAR AN EDDY WILL CONTINUE AT TIMES WHICH COULD HELP HOLD THE
STRATUS IN LONGER THAN USUAL AT THE COAST AGAIN FRI MORNING.
OTHERWISE...LOOK FOR THE STRATUS TO MOVE INLAND BETWEEN 04Z AND
06Z...IN ORANGE COUNTY...WITH BASES BETWEEN 700 AND 1000 FT MSL AND
TOPS NEAR FL014. IN SAN DIEGO COUNTY SOME LOWERING IS EXPECTED AFTER
06Z. CEILINGS BETWEEN 400 AND 700 FT MSL ARE EXPECTED BY 12Z WITH
TOPS AT OR BELOW FL015. AREAS OF FOG AND HAZE WILL DEVELOP OVERNIGHT
AGAIN...WITH VISIBILITY BETWEEN 3 AND 5 SM...BUT LOCALLY BELOW 3SM
IN FOG THROUGH 16Z FRI. LOWEST VSBY EXPECTED ON THE MESAS AND HIGHER
COASTAL TERRAIN.

ABOVE THE MARINE LAYER AND INLAND...VFR EXCEPT FOR SOME CU OVER THE
MTNS UNTIL 02Z WITH BASES AROUND FL150.

&&

.MARINE...
SOUTH SWELL BACK UP A BIT FOR FRIDAY BUT STILL THE PERIOD IS NOT
MUCH AT 14 TO 15 SECONDS. SURF EXPECTED TO BE ABOUT A FOOT HIGHER
FRIDAY. RIP CURRENTS AND LONG SHORE CURRENTS WILL BE STRONG FOR THE
NEXT SEVERAL DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 6 PM PDT THIS AFTERNOON FOR SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE.

EXCESSIVE HEAT WARNING UNTIL 8 PM PDT THIS EVENING FOR COACHELLA
VALLEY-SAN DIEGO COUNTY DESERTS.

EXCESSIVE HEAT WATCH FRIDAY AFTERNOON FOR VALLEYS-MOUNTAINS AND
DESERTS-.

HIGH RIP CURRENT RISK FOR ORANGE COUNTY AND SAN DIEGO COUNTY BEACHES
THROUGH SUNDAY.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...JAD

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 5, 3:30 AM PST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
430 AM PDT THU JUL 5 2007

CAZ042-043-061300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
430 AM PDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SOUTH SWELL WILL BRING A HIGH RISK OF RIP CURRENTS TO THE BEACHES.
SEE LAXSRFSGX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THROUGH SUNDAY...SOUTH SWELL WILL BRING A HIGH RISK OF RIP CURRENTS
TO THE BEACHES. SEE LAXSRFSGX.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

CAZ048-061-062-060300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
EMPIRE-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
430 AM PDT THU JUL 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND LOWER
DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE HEAT WARNING...SEE LAXNPWSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MARTIN

The radar

The Santa Ana Mts radar (KSOX), 83 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
July 5, 3:15 PM PST to 3:30 PM PST
Where
San Bernardino County, Big Bear Lake to Big Bear City
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
34.250, -116.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52719.